Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 65, NWS Northern Indiana

May 28, 2017Huntington County, Wells County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 28, 2017, 7:44 PM EDT for Huntington County, Wells County, Indiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2017, 7:44 PM EDT (23:44 UTC)
Expired
May 28, 2017, 8:30 PM EDT
In force
46 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Huntington County, IN, Wells County, IN

The radar

The Northern Indiana radar (KIWX), 75 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 1:56 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

205 
WUUS53 KIWX 282344
SVRIWX
INC069-179-290030-
/O.NEW.KIWX.SV.W.0065.170528T2344Z-170529T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
744 PM EDT SUN MAY 28 2017

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Southeastern Huntington County in northeastern Indiana...
  Eastern Wells County in northeastern Indiana...

* Until 830 PM EDT

* At 743 PM EDT, a severe thunderstorm was located near Markle, or 10
  miles west of Bluffton, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is possible. Wind damage to 
           roofs, siding, and trees is also possible. 

* Locations impacted include...
  Bluffton, Markle, Warren, Lancaster, Uniondale, Poneto, Vera Cruz,
  Travisville, Craigville, Wellsburg, Reiffsburg, Murray, Liberty
  Center, Plum Tree, North Oaks, Buckeye, Tocsin, Majenica, Rockford
  and Kingsland.

This includes INTERSTATE 69 IN INDIANA between MILE MARKERs 274 and
287.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4068 8553 4083 8552 4085 8507 4063 8509
TIME...MOT...LOC 2343Z 279DEG 16KT 4075 8537 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

MCS
1 follow-up statement
947 
WWUS53 KIWX 290033
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
833 PM EDT SUN MAY 28 2017

INC069-179-290043-
/O.EXP.KIWX.SV.W.0065.000000T0000Z-170529T0030Z/
Huntington IN-Wells IN-
833 PM EDT SUN MAY 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HUNTINGTON AND
EASTERN WELLS COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.

LAT...LON 4068 8553 4083 8552 4085 8507 4063 8509
TIME...MOT...LOC 0033Z 279DEG 16KT 4072 8509 

$$

PBM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:50 PM EDT, 54 minutes earlier.

Area forecast discussion, May 28, 6:50 PM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
650 PM EDT Sun May 28 2017

.SYNOPSIS...
Issued at 647 PM EDT Sun May 28 2017

Showers and thunderstorms will taper through the evening. A cold
front will then move through overnight and bring cooler and less
humid air into the region for Memorial Day Monday and into
midweek. However, a shower or isolated thunderstorm can't be
ruled out later in the day Memorial Day afternoon as a result of
a weak disturbance moving through. Low temperatures drop back
into the middle to upper 50s overnight, then rebound into the
lower to middle 70s on Memorial Day. Highs will trend cooler into
the middle to upper 60s by Wednesday then moderate back into the
70s by next weekend.

&&

.SHORT TERM...(This Evening through Monday)
Issued at 647 PM EDT Sun May 28 2017

Primary focus on afternoon/evening convection amid corridor of
1500-2000 j/kg axis in advance of approaching cold front. Better
deep layer shear lags west of instability axis and large factor in
maintaining storms to near/sub severe limits versus higher end
risk. West to east storm motion along prior latent
outflows/differential heating axis. Strong 0-2km moisture flux
convergence with most convection presenting warm rain processes
and numerous cell mergers adding to flooding concerns, especially
in areas where antecedent conditions are deeply saturated.

&&

.LONG TERM...(Monday Night through Sunday)
Issued at 647 PM EDT Sun May 28 2017

Much quieter, cooler than normal through the rest of the week.
One final/slight shortwave disturbance rotating through Upper
Great Lakes vortex before it fills/lifts out northeast to present
a low/quite limited convection potential Tuesday afternoon.
Otherwise, blocking pattern appears to hold into next weekend with
mean central CONUS ridge dominating for at or below normal
temps and fortunately below normal rainfall amounts.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 647 PM EDT Sun May 28 2017

Primarily VFR through the forecast period. Focus on timing out
convection in vicinity of KFWA. Otherwise, primary significance
appears to be greater diurnal mixing depth in post frontal
regime/shallow instability midday/afternoon hours Monday with
uptick in wswly flow/gusts. Minor/very low chance shra Monday
afternoon appears to be too low for inclusion at this time.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Murphy
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Murphy

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 28, 4:19 AM EDT, 15 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
419 AM EDT Sun May 28 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-290830-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
419 AM EDT Sun May 28 2017 /319 AM CDT Sun May 28 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Thunderstorms are likely today, mainly in the afternoon. Scattered
severe storms with damaging winds and large hail are possible this
afternoon. The storms may also contain locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight chance of thunderstorms Monday afternoon and
Friday. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-290830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
419 AM EDT Sun May 28 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are likely today, mainly in the early afternoon.
Storms may contain gale force wind gusts and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight chance of thunderstorms Monday afternoon and Friday.
Severe storms are not expected.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, May 28, 6:45 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
645 PM EDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             1 WNW LISBON            41.42N 85.28W
05/28/2017  E0.75 INCH       NOBLE              IN   TRAINED SPOTTER

            DIME SIZED HAIL NEAR KENDALLVILLE.

&&

MCD
Special weather statement, May 28, 6:50 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Northern Indiana
650 PM EDT SUN MAY 28 2017

INZ023>026-282330-
Wabash-Miami-Huntington-Wells-
650 PM EDT SUN MAY 28 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL WABASH...
HUNTINGTON...NORTH CENTRAL WELLS AND NORTHWESTERN MIAMI COUNTIES...

At 648 PM EDT, strong thunderstorms were clustered from northern
Miami County east through central Wabash, central Huntington, and
Wells County in Indiana.

Winds in excess of 30 mph and dime size hail are possible with these
thunderstorms.

Locations impacted include...
Huntington, Wabash, Bluffton, Andrews, Markle, Mexico, Lancaster,
Denver, Roann, Lagro, Uniondale, Mount Etna, Deedsville, Murray,
Majenica, Bippus, Chili, Ijamsville, Bowerstown and Stockdale.

This includes INTERSTATE 69 IN INDIANA between MILE MARKERs 277 and
291.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4084 8612 4100 8610 4100 8594 4087 8519
      4071 8519 4071 8560
TIME...MOT...LOC 2248Z 271DEG 28KT 4094 8599

MCS
Local storm report, May 28, 7:03 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
703 PM EDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             OTTAWA                  41.02N 84.04W
05/28/2017  E0.88 INCH       PUTNAM             OH   TRAINED SPOTTER

            ESTIMATED NICKLE-SIZED HAIL IN OTTAWA. WINDS
            WERE ESTIMATED ABOUT 50 MPH. HEAVY RAIN WAS
            CAUSING A LOT OF PONDING OF WATER ON THE
            ROADS.

&&

MCD
Local storm report, May 28, 7:07 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
707 PM EDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     FLOOD            1 NW BOWERSTOWN         40.90N 85.45W
05/28/2017                   HUNTINGTON         IN   EMERGENCY MNGR

            WESTBOUND DRIVING LANE BLOCKED BY WATER.

&&

CR
Local storm report, May 28, 7:12 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
712 PM EDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             3 N LINCOLNVILLE        40.80N 85.67W
05/28/2017  M1.00 INCH       WABASH             IN   TRAINED SPOTTER

&&

CR
Local storm report, May 28, 7:33 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
733 PM EDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             2 WNW MAJENICA          40.78N 85.49W
05/28/2017  M0.75 INCH       HUNTINGTON         IN   TRAINED SPOTTER

&&

CR

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 2:15 PM EDTSpecial Weather StatementIWXElkhart30 min
May 28, 2:19 PM EDTSpecial Weather StatementIWXDeKalb26 min
May 28, 2:24 PM EDTSpecial Weather StatementIWXLaGrange36 min
May 28, 2:29 PM EDTSevere Thunderstorm WarningIWXDeKalb46 min
May 28, 2:32 PM EDTSpecial Weather StatementIWXHuntington28 min
May 28, 2:37 PM EDTSpecial Weather StatementIWXFulton23 min
May 28, 3:05 PM EDTSpecial Weather StatementIWXKosciusko40 min
May 28, 3:17 PM EDTSpecial Weather StatementIWXDeKalb, Noble, Steuben28 min
May 28, 3:33 PM EDTSevere Thunderstorm WarningIWXDeKalb, Noble42 min
May 28, 3:48 PM EDTAreal Flood AdvisoryIWXSteuben3 hr
May 28, 4:40 PM EDTSpecial Weather StatementIWXWabash35 min
May 28, 4:55 PM EDTAreal Flood AdvisoryIWXFulton, Huntington, Kosciusko, Miami, Wabash, Whitley4 hr
May 28, 5:19 PM EDTSpecial Weather StatementIWXWells26 min
May 28, 5:19 PM EDTSevere Thunderstorm WarningIWXHuntington, Wabash41 min
May 28, 5:31 PM EDTSpecial Weather StatementIWXAdams29 min
May 28, 5:45 PM EDTSpecial Weather StatementIWXAdams30 min
May 28, 6:38 PM EDTAreal Flood WarningIWXAdams, Huntington, Wells12 hr
May 28, 6:50 PM EDTSpecial Weather StatementIWXHuntington, Wabash, Wells40 min
May 28, 7:17 PM EDTSevere Thunderstorm WarningIWXHuntington, Wells43 min
May 28, 7:32 PM EDTTornado WarningIWXHuntington18 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.